Alert archive / Illinois / Special Weather Statements in 2017

Special Weather Statement, NWS Quad Cities, IA

February 7, 2017Rock Island County, Illinois

NWS Quad Cities, IA issued this special weather statement at Feb 7, 2017, 12:21 AM CST for Rock Island County, Illinois. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 7, 2017, 12:21 AM CST (06:21 UTC)
Expired
Feb 7, 2017, 12:45 AM CST
In force
24 min
Issued by
NWS Quad Cities, IA

County Rock Island County, IL

The radar

The Quad Cities radar (KDVN), 10 km from the middle of the area, began a volume at 06:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 7, 12:48 AM CSTHAIL 0.25Rock Island, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 6.4 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2017-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2017-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
918 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

608 
WWUS83 KDVN 070621
SPSDVN

Special Weather Statement
National Weather Service Quad Cities IA/IL
1221 AM CST TUE FEB 7 2017

ILC161-IAC163-070645-
Rock Island-Scott-
1221 AM CST TUE FEB 7 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ROCK ISLAND AND
SOUTHEASTERN SCOTT COUNTIES UNTIL 1245 AM CST...

At 1221 AM CST, a strong thunderstorm was located near Davenport,
moving northeast at 30 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Davenport, Moline, Rock Island, Bettendorf, East Moline, Eldridge, Le
Claire, Hampton, Buffalo, Rapids City, Riverdale, Panorama Park,
Illiniwek Forest Preserve, Pleasant Valley, Fishermans Corner, Credit
Island, West Lake Park, Rock Island Arsenal, Campbells Island and
Mississippi Valley Fairgrounds.

This includes the following highways...
 Interstate 74 in Iowa between mile markers 1 and 5.
 Interstate 80 in Iowa between mile markers 294 and 306.
 Interstate 80 in Illinois near mile marker 1.
 Interstate 74 in Illinois near mile marker 1.
 Interstate 280 between mile markers 5 and 12.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4143 9068 4149 9075 4168 9049 4157 9032
TIME...MOT...LOC 0621Z 224DEG 26KT 4152 9067 

$$

MCCLURE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Feb 6, 11:30 PM CST, 51 minutes earlier.

Area forecast discussion, Feb 6, 11:30 PM CST, 51 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1130 PM CST Mon Feb 6 2017

...AVIATION UPDATE...

.UPDATE...
Issued at 920 PM CST Mon Feb 6 2017

Through 920 PM, rain showers have not formed yet, and with that
low level saturation has become more widespread and dense fog
appears to be a growing threat overnight. I have gone with a dense
fog advisory for the southeast 1/2 or so, continuing through the
rough time frame of the cold front tomorrow morning.
ERVIN

&&

.SYNOPSIS...
Issued at 255 PM CST Mon Feb 6 2017

At 2 PM CST...region is in a sliver of fair skies with some high clouds
and a cover of low clouds entering the south sections moving north at
20 to 25 MPH. With sunshine and south winds temperatures are quite mild
for early February in the upper 40s to middle 50s. Trends shows clouds
to increase tonight with a weak wave to pass producing a good chance
of light rain with maybe a few rumbles of thunder in south sections
tonight. Cold air will move in from the northern plains Tuesday.

&&

.SHORT TERM...(This Evening through Tuesday)
ISSUED AT 255 PM CST Mon Feb 6 2017

Short Term Forecast Confidence Assessment...fair or average with main
issues the amount and coverage of precipitation tonight and areas of
fog. Local tools and techniques suggest mostly light amounts less than
a quarter of an inch of rain.

Tonight...trends shows clouds and higher dewpoints to support patchy
to areas of fog by mid to late evening with a Special Weather Statement
Product (SPS) a possibility for later shifts for locally dense fog.
Best forcing for areas of rain and rain showers and possibly a rumble
of thunder over the southeast 1/3 of the region between 8 PM and 2 AM.
A light rain/drizzle mix may occur as surface low approaches toward
midnight. Temperatures should tend to stay nearly steady in the upper
30s north to the mid to upper 40s far south.

Tuesday...Areas of clouds and fog and maybe some patchy drizzle should
end by mid day with clearing skies and colder to nearly steady temperatures
all day. Winds to be west to the northwesterly at 15 to 25+ MPH. Highs
of near 40 north to lower 50s south may be off by up to 3+ degrees if
colder air comes in faster a concern for later shifts.

.LONG TERM...(Tuesday Night through Monday)
ISSUED AT 255 PM CST Mon Feb 6 2017

Forecast focus on wild roller-coaster ride in temperatures and a
chance of light snow in our south Tuesday night into Wednesday.

Tuesday night and Wednesday: Operational models fairly consistent
with showing a frontogenesis band of light snow developing along the
leading edge of a strong cold front. The main area of light snow is
suggested to be south of Interstate 80, where accumulations of 1 to
2 inches is possible. Farther north, the airmass will be much drier
and forcing much weaker, with little if any accumulation. This is
based on the more consistent ECMWF, while the GFS/NAM has the band
of snow farther north in our cwa. We have raised pops to 50 to 60
percent in the south as confidence has increased but there is
still room to adjust pops depending on later model runs. Lows will
range from the upper teens north to the mid 20s south. Highs should
be in the lower 20s along Highway 20 to the lower 30s far south.

Wednesday night through Thursday night: Deepening trough in the east
with a northwest flow aloft. Canadian high pressure will bring a
cold period, but brief. Highs will be in the 20s with lows in the
single digits and teens. Strong warm air advection kicks in Thursday
night with rising temperatures and increasing mid/high level clouds.

Friday through this weekend: Rapid warm-up as a deep trough moves
into the southern Rockies, setting up a southwest flow aloft. This
will warm temperatures well into the 40s north and 50s south. A
storm system should bring a round of rain, possibly mixed with snow
in the far north, Saturday night into Sunday. A bit colder later in
the weekend into early next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
ISSUED AT 1127 PM CST Mon Feb 6 2017

Two rounds of showers and thunderstorms will move up over
southeast Iowa and Illinois between 06Z and 12Z. The initial round
will be near MLI around 06, with the next round coming from the
south, and quickly sweeping through. This should end the
widespread rainfall threat, and bring the focus back to low cigs
and dense fog until the cold front arrives towards 12Z northwest
to 15Z southeast. By mid morning, CIGs will begin to lift to MVFR
and eventually VFR as dry air arrives on somewhat strong west to
northwest winds of 15 to 25 kts.
ERVIN

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Dense Fog Advisory until 8 AM CST Tuesday for Cedar-Clinton-Des
     Moines-Henry IA-Jackson-Lee-Louisa-Muscatine-Scott.

IL...Dense Fog Advisory until 8 AM CST Tuesday for Bureau-Carroll-
     Hancock-Henderson-Henry IL-Jo Daviess-McDonough-Mercer-
     Putnam-Rock Island-Stephenson-Warren-Whiteside.

MO...Dense Fog Advisory until 8 AM CST Tuesday for Clark.

&&

UPDATE...Ervin
SYNOPSIS...Nichols
SHORT TERM...Nichols
LONG TERM...Haase
AVIATION...Ervin
Hazardous weather outlook, Feb 6, 5:27 AM CST, 18 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
527 AM CST MON FEB 6 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-071130-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
527 AM CST MON FEB 6 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE TONIGHT ALONG AND SOUTH OF HIGHWAY
30. SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AREAS OF FOG ARE LIKELY TUESDAY MORNING. THE FOG COULD BE DENSE AT
TIMES.

STRONG NORTHWEST WINDS WILL GUST UP TO 40 MPH LATE TUESDAY AFTERNOON
AND TUESDAY NIGHT.

LIGHT SNOW ACCUMULATIONS ARE POSSIBLE SOUTH OF INTERSTATE 80 ON
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Feb 6, 8:41 PM CST, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
841 PM CST Mon Feb 6 2017

ILZ002-007-009-016>018-024>026-034-035-070445-
Stephenson-Carroll-Whiteside-Henry IL-Bureau-Putnam-Mercer-
Henderson-Warren-Hancock-McDonough-
Including the cities of...Freeport...Mount Carroll...Sterling...
Geneseo...Princeton...Hennepin...Aledo...Oquawka...Monmouth...
Carthage...Macomb
841 PM CST Mon Feb 6 2017

...Patchy dense fog this evening...

While widespread visibilities under 1 mile have not developed as
of 8 PM, there will be areas of patchy dense fog in northwest
Illinois through 10 PM. Expect some locations to have visibility
under 1/2 mile at times this evening and allow for extra travel
time. Later this evening, showers and a few thunderstorms are
expected, which may help lift some of the fog. Another more
significant round of fog is possible toward morning after the rain
moves out.

ERVIN
Local storm report, Feb 7, 12:16 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1216 AM CST TUE FEB 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     HAIL             NW FAIRPORT             41.44N 90.90W
02/07/2017  E0.75 INCH       MUSCATINE          IA   TRAINED SPOTTER

            PEA TO DIME SIZED HAIL.

&&
Special weather statement, Feb 7, 12:21 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1221 AM CST TUE FEB 7 2017

ILC161-IAC163-070645-
Rock Island-Scott-
1221 AM CST TUE FEB 7 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ROCK ISLAND AND
SOUTHEASTERN SCOTT COUNTIES UNTIL 1245 AM CST...

At 1221 AM CST, a strong thunderstorm was located near Davenport,
moving northeast at 30 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Davenport, Moline, Rock Island, Bettendorf, East Moline, Eldridge, Le
Claire, Hampton, Buffalo, Rapids City, Riverdale, Panorama Park,
Illiniwek Forest Preserve, Pleasant Valley, Fishermans Corner, Credit
Island, West Lake Park, Rock Island Arsenal, Campbells Island and
Mississippi Valley Fairgrounds.

This includes the following highways...
 Interstate 74 in Iowa between mile markers 1 and 5.
 Interstate 80 in Iowa between mile markers 294 and 306.
 Interstate 80 in Illinois near mile marker 1.
 Interstate 74 in Illinois near mile marker 1.
 Interstate 280 between mile markers 5 and 12.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4143 9068 4149 9075 4168 9049 4157 9032
TIME...MOT...LOC 0621Z 224DEG 26KT 4152 9067

MCCLURE

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 9:10 PM CSTDense Fog AdvisoryDVNBenton, Buchanan, Cedar, Clinton, Delaware, Des Moines and 15 more15 hr
Feb 7, 1:36 AM CSTSpecial Weather StatementDVNLinn24 min
Feb 7, 2:30 AM CSTSpecial Weather StatementDVNJones30 min

Nearby

Special Weather Statements in Illinois, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.